Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Shreveport, LA

April 20, 2011Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2011, 10:35 PM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 10:35 PM CDT (03:35 UTC)
Expired
Apr 20, 2011, 11:15 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 145 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KSHV 210335
SVRSHV
ARC057-061-133-210415-
/O.NEW.KSHV.SV.W.0097.110421T0335Z-110421T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF DIERKS...
  EAST CENTRAL SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1115 PM CDT

* AT 1030 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR DIERKS...AND MOVING EAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTER POINT AND CORINTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3419 9382 3418 9380 3402 9381 3401 9373
      3400 9366 3398 9363 3396 9363 3397 9413
      3418 9414
TIME...MOT...LOC 0334Z 266DEG 23KT 3408 9405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:59 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 20, 9:59 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CDT WED APR 20 2011

.DISCUSSION...
COLD FRONT WAS LOCATED GENERALLY FROM KPSN TO NEAR STONEWALL TO
JUST SOUTH OF KMLU. CINH HAS KEPT TSTRMS FROM FORMING SOUTH OF
THE FRONT THIS EVENING. HOWEVER...POST-FRONTAL CONVECTION
CONTINUES IN THE OVERRUNNING AIRMASS ACROSS SE OK/NE TX/SW AR.
TSTRMS CONTINUE TO DEVELOP BACK TO THE WEST ALONG THE RED RIVER
DUE TO ENHANCED CONVERGENCE ALONG NWD MOVING OUTFLOW BOUNDARY
EVIDENT ON WV LOOP MOVING INTO SRN OK FROM TSTRMS NW OF DFW. WEAK
RIPPLE IN THE ZONAL FLOW ALOFT WILL KEEP CHANCES FOR MORE TSTRMS
IN THE FORECAST THROUGHOUT THE NIGHT...PRIMARILY ACROSS THE NRN
ZONES. ISOLATED SEVERE TSTRMS WITH MAINLY A HAIL THREAT CANNOT BE
RULED OUT ESPECIALLY WITH MUCAPE VALUES BETWEEN 1500-2000 J/KG.

MADE MINOR CHANGES TO POP/WX/QPF GRIDS FOR TONIGHT BASED ON
CURRENT TRENDS. UPDATED PRODUCTS HAVE ALREADY BEEN SENT.  /09/

&&

.AVIATION...
A FRONTAL BOUNDARY SINKING SOUTH ACROSS EAST TEXAS AND NORTHWEST
AND NORTH CENTRAL LOUISIANA PRODUCING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS IN ITS WAKE THIS EVENING. THE BOUNDARY LOOKS TO BE
INCREASING IN SOUTHERN MOVEMENT. WILL INCLUDE MENTION OF VCTS FOR
KMLU AND KSHV AND POSSIBLY THE EAST TEXAS TERMINALS OF KTYR AND
KGGG. TO THE NORTH WELL BEHIND THE BOUNDARY STRONGER SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND WILL INCLUDE MENTION OF
EITHER TEMPO THUNDERSTORMS AND SHOWERS OR PREVAIL FOR A SHORT
PERIOD. MOST OF THE TERMINALS WILL START OUT AS EITHER MVFR OR IFR
AND LOWER CEILINGS AND VISIBILITIES AFTER 21/09 UTC TO 21/12 UTC.
WILL KEEP MVFR TO IFR FLIGHT CATEGORIES FOR CEILINGS FOR MOST OF THE
TERMINALS THROUGH 21/16 UTC TO 21/18 UTC GRADUALLY RAISING TO MVFR
IN THE MID TO LATE MORNING. SHOWERS AND THUNDERSTORMS WILL RETURN
DURING THE AFTERNOON AND INTO THE EVENING THURSDAY.  WINDS WILL BE
EAST TO NORTHEAST IN WAKE OF THE SURFACE BOUNDARY AROUND 6 TO 11
KNOTS OVERNIGHT...WITH POSSIBLY KLFK THE ONE THAT WILL HAVE TO BE
DETERMINED NEAR TERMINAL ISSUANCE TIME OF 21/06 UTC. WINDS WILL BE
RETURNING TO EAST AND SOUTHEAST INTO THE DAY THURSDAY WITH SPEEDS
INCREASING TO 10 TO 15 KNOTS WITH HIGHER GUSTS TO NEAR 20 AND
POSSIBLY 25 KNOTS INTO THE AFTERNOON THURSDAY. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  87  69  89  69 /  40  20  10  10  10
MLU  66  90  67  90  68 /  40  20  10  10  10
DEQ  56  76  64  83  67 /  50  30  20  20  20
TXK  58  80  66  85  67 /  50  20  10  10  10
ELD  60  81  66  85  67 /  40  20  10  10  10
TYR  65  88  70  90  70 /  40  20  10  10  10
GGG  66  88  69  89  69 /  40  20  10  10  10
LFK  70  90  71  90  71 /  40  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Apr 20, 3:45 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT WED APR 20 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
345 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE VERY SLOWLY SOUTHWARD THIS AFTERNOON...PROVIDING
A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT
ASSOCIATED WITH ANY STORMS THAT DEVELOP WILL LIKELY BE LARGE
HAIL...BUT DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS REMAIN POSSIBLE THROUGH AT LEAST THURSDAY...AS THE
FRONT LIFTS BACK NORTH AND OUT OF THE FOUR STATE REGION. THUNDERSTORM
ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STRONG STORM SYSTEM
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

12

In the hours before

Special weather statement, Apr 20, 8:05 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CDT WED APR 20 2011

ARZ051-060-210145-
HEMPSTEAD-HOWARD-
805 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...MINERAL SPRINGS...NASHVILLE AND TOLLETTE...

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NASHVILLE...MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THIS
STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Local storm report, Apr 20, 8:36 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     6 NNW NASHVILLE         34.02N 93.89W
04/20/2011                   HOWARD             AR   LAW ENFORCEMENT

            TREE DOWN NORTH OF HWY 26 AND 369 JUNCTION, 4 MILES EAST
            OF CENTERPOINT. POWER OUT IN CENTERPOINT AND DIERKS DUE
            TO WIND DAMAGE TO POWER LINES.

&&

25
Local storm report, Apr 20, 10:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             NASHVILLE               33.94N 93.85W
04/20/2011  E0.25 INCH       HOWARD             AR   LAW ENFORCEMENT

&&

25
Special weather statement, Apr 20, 10:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT WED APR 20 2011

ARZ050-051-210400-
HOWARD-SEVIER-
1017 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...CORINTH...DIERKS AND LOCKESBURG...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LOCKESBURG...OR
7 MILES EAST OF DE QUEEN...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06
Local storm report, Apr 20, 10:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             DE QUEEN                34.04N 94.34W
04/20/2011  E0.25 INCH       SEVIER             AR   LAW ENFORCEMENT

            DIME SIZE AT SHERIFF OFFICE

&&

25
Local storm report, Apr 20, 10:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     DE QUEEN                34.04N 94.34W
04/20/2011                   SEVIER             AR   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT FARM TO MARKET AND HWY 329.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:33 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada57 min
Apr 20, 8:56 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier64 min
Apr 20, 10:00 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada60 min
Apr 21, 12:24 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada66 min
Apr 21, 1:14 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada61 min
Apr 21, 3:38 AM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Nevada, Sevier4 hr
Apr 21, 7:16 AM CDTFlash Flood WarningSHVHempstead, Howard, Lafayette, Little River, Miller, Nevada and 1 more4 hr
Apr 21, 8:20 AM CDTSevere Thunderstorm WarningSHVColumbia, Union55 min
Apr 21, 8:25 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette31 min
Apr 21, 8:35 AM CDTSevere Thunderstorm WarningSHVLittle River, Sevier55 min
Apr 21, 8:59 AM CDTSevere Thunderstorm WarningSHVUnion31 min
Apr 21, 2:56 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.